Wells score for DVT
Cardiology
Also known as: Wells criteria for DVT · Wells-Score für tiefe Venenthrombose (TVT) · DVT için Wells skoru · Wells score for deep vein thrombosis (DVT)
What it is for
Wells score for deep vein thrombosis (DVT): clinical pre-test probability score for suspected lower-limb DVT. The 2003 modified version added 'previously documented DVT' to the 1997 original. Items:
Classification
| Category | Description |
|---|---|
| +1 | active cancer (treatment ongoing or within 6 months, or palliative) |
| +1 | bedridden recently for more than 3 days, or major surgery within 12 weeks |
| +1 | calf swelling >3 cm compared with the other leg (measured 10 cm below the tibial tuberosity) |
| +1 | collateral (non-varicose) superficial veins |
| +1 | entire leg swollen |
| +1 | localised tenderness along the deep venous system |
| +1 | pitting oedema confined to (greater in) the symptomatic leg |
| +1 | paralysis, paresis or recent plaster immobilisation of the leg |
| +1 | previously documented DVT |
| -2 | alternative diagnosis at least as likely as DVT |
| Two-level interpretation (2003) | DVT likely: 2 or more points; DVT unlikely: less than 2 points. |
| Three-level interpretation (1997 original) | low probability: 0 or less; moderate: 1-2; high: 3 or more. |
Source
Evaluation of D-dimer in the diagnosis of suspected deep-vein thrombosis
N Engl J Med 2003;349:1227-1235 (Wells PS et al.)
DOI: 10.1056/NEJMoa023153
PMID: 14507948
- Edition
- Modified Wells score for DVT (Wells 2003, two-level); original three-level version Wells 1997
- Checked on
Summary of the published classification in our own words. Not a substitute for the original publication.
A question about this classification?
Medelix answers clinical questions from guidelines and studies – every statement with its source.